Skip to main content

Unravelling the Dodecahedral Spaces

Part of the MATRIX Book Series book series (MXBS,volume 1)

Abstract

The hyperbolic dodecahedral space of Weber and Seifert has a natural non-positively curved cubulation obtained by subdividing the dodecahedron into cubes. We show that the hyperbolic dodecahedral space has a 6-sheeted irregular cover with the property that the canonical hypersurfaces made up of the mid-cubes give a very short hierarchy. Moreover, we describe a 60-sheeted cover in which the associated cubulation is special. We also describe the natural cubulation and covers of the spherical dodecahedral space (aka Poincaré homology sphere).

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-72299-3_17
  • Chapter length: 25 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-72299-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)
Hardcover Book
USD   169.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Agol, I.: Criteria for virtual fibering. J. Topol. 1(2), 269–284 (2008)

    MathSciNet  CrossRef  Google Scholar 

  2. Agol, I.: The virtual Haken conjecture. With an appendix by Agol, Daniel Groves, and Jason Manning. Doc. Math. 18, 1045–1087 (2013)

    Google Scholar 

  3. Aitchison, I.R., Rubinstein, H.: Polyhedral metrics and 3-manifolds which are virtual bundles. Bull. Lond. Math. Soc. 31(1), 90–96 (1999)

    MathSciNet  CrossRef  Google Scholar 

  4. Aitchison, I.R., Rubinstein, H.: Combinatorial Dehn surgery on cubed and Haken 3-manifolds. In: Proceedings of the Kirbyfest (Berkeley, CA, 1998). Geometry & Topology Monographs, vol. 2, pp. 1–21. Geometry & Topology Publications, Coventry (1999)

    Google Scholar 

  5. Aitchison, I.R., Matsumoto, S., Rubinstein, H.: Immersed surfaces in cubed manifolds. Asian J. Math. 1, 85–95 (1997)

    MathSciNet  CrossRef  Google Scholar 

  6. Bergeron, N., Wise, D.T.: A boundary criterion for cubulation. Am. J. Math. 134(3), 843–859 (2012)

    MathSciNet  CrossRef  Google Scholar 

  7. Bosma, W., Cannon, J., Playous, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24, 235–265 (1997)

    MathSciNet  CrossRef  Google Scholar 

  8. Burton, B.A., Budney, R., Pettersson, W., et al.: Regina: Software for low-dimensional topology (1999–2016). http://regina.sourceforge.net/

  9. Effenberger, F., Spreer, J.: simpcomp – a GAP toolkit for simplicial complexes, version 2.1.6 (2016). https://github.com/simpcomp-team/simpcomp/

  10. GAP – Groups, Algorithms, and Programming, version 4.8.7 (2017). http://www.gap-system.org/

  11. Haglund, F., Wise, D.T.: Special cube complexes. Geom. Funct. Anal. 17(5), 1551–1620 (2008)

    MathSciNet  CrossRef  Google Scholar 

  12. Hempel, J.: Orientation reversing involutions and the first Betti number for finite coverings of 3-manifolds. Invent. Math. 67(1), 133–142 (1982)

    MathSciNet  CrossRef  Google Scholar 

  13. Kahn, J., Markovic, V.: Immersing almost geodesic surfaces in a closed hyperbolic three manifold. Ann. Math. (2) 175(3), 1127–1190 (2012)

    MathSciNet  CrossRef  Google Scholar 

  14. Scott, P.: Subgroups of surface groups are almost geometric. J. Lond. Math. Soc. (2) 17(3), 555–565 (1978)

    MathSciNet  CrossRef  Google Scholar 

  15. Spreer, J., Tillmann, S.: Ancillary files to Unravelling the Dodecahedral Spaces (2017). https://arxiv.org/src/1702.08080/anc

  16. Weber, C., Seifert, H.: Die beiden Dodekaederräume. Math. Z. 37(1), 237–253 (1933)

    MathSciNet  CrossRef  Google Scholar 

  17. Wise, D.: From riches to raags: 3-manifolds, right-angled Artin groups, and cubical geometry. In: CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC, vol. 117. American Mathematical Society, Providence, RI (2012)

    Google Scholar 

Download references

Acknowledgements

Research of the first author was supported by the Einstein Foundation (project Einstein Visiting Fellow Santos). Research of the second author was supported in part under the Australian Research Council’s Discovery funding scheme (project number DP160104502). The authors thank Schloss Dagstuhl Leibniz-Zentrum für Informatik and the organisers of Seminar 17072, where this work was completed.

The authors thank Daniel Groves and Alan Reid for their encouragement to write up these results, and the anonymous referee for some insightful questions and comments which triggered us to find a special cover.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jonathan Spreer .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this chapter

Verify currency and authenticity via CrossMark

Cite this chapter

Spreer, J., Tillmann, S. (2018). Unravelling the Dodecahedral Spaces. In: de Gier, J., Praeger, C., Tao, T. (eds) 2016 MATRIX Annals. MATRIX Book Series, vol 1. Springer, Cham. https://doi.org/10.1007/978-3-319-72299-3_17

Download citation